Thunderstorm Wind, Franklin
- When
- July 31, 7:50 AM EST to 8:05 AM EST
- Where
- Franklin County, St Regis Falls
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $80,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 44.850, -74.283
A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st. In addition, a warm front was located across the area during the morning of the 31st with warm humid air across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st. In addition, a warm front was located across the area during the morning of the 31st with warm humid air across the region. Thunderstorms developed during the morning hours with a few severe in Franklin county, NY. In the town of St. Regis Falls, numerous large trees were blown down in a swath about 1 1/2 mi long and ranging from 50 to 200 feet wide. Trees were blown down on houses resulting in structural damage and across roads. In addition, a trailer home was damaged. In the town of Dickinson, trees were blown down. Meanwhile, in Malone, NY, large trees and numerous tree limbs were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 31, 3:15 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 415 AM EDT SAT JUL 31 2004 .SYNOPSIS... TROF/CF TO MOVE ACRS THE GREAT LKS REGION TODAY...THEN INTO THE FA TONITE AND ON SUN. WK HI PRESS TO MOSTLY AFFECT THE FA ON SUN NITE/MON. .SHORT TERM (THROUGH MON)... LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA EARLY TODAY. LOW-LVL MSTR TO CONT TO AFFECT THE FA TODAY THRU SUN. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA THIS AFTERNOON AND ON SUN AFTERNOON. MID-LVL MSTR TO AFFECT THE FA TODAY AND TONITE. PW VALUES ACRS THE FA LOOK TO BE 1.5-2 TODAY AND TONITE...THEN AROUND AN INCH ON SUN AND MON. IR SAT PIX SHOW PLENTY OF CLDS ACRS THE FA ATTM. BUFCAN/88D MOSAIC AND LTG DATA SHOW THE ST LAW VLY HAVING THE BEST CHC AT SEEING SOME SIGNIFICANT CONVECTION TODAY. WILL CONT TO TAPER POPS FROM NW TO SE ACRS THE FA TODAY AND MENTION +RA POSSIBLE INTO TONITE IN THE ZONES (SEE HYDRO SECTION BLO). GOING LIKELY POPS ACRS THE FA TONITE STILL LOOK GOOD...AS DOES THE MENTION OF SOME LINGERING CONVECTION ACRS VT MOSTLY EARLY ON SUN. ONLY OTHER SIGNIFICANT CHANGE TO THE PREVIOUS FCST WAS TO TREND AWAY FROM ANY PCPN ACRS THE NRN TIER ZONES BY LATER ON MON. T1MAX TEMPS ARE IN THE 80S TODAY AND ON SUN. NOTED FA IN SPC SLIGHT RISK OF SVR TODAY AND TONITE. LAPS CAPES HAVE BEEN AS HI AS AROUND 2000 J/KG NEAR THE FA TONITE. ATMOSPHERE APPEARS TO BE MODERATE TO HIGHLY SHEARED ACRS THE FA TODAY WITH WET BULB ZERO HTS OF AROUND 11 KFT. LACK OF DECENT MID-LVL DRY AIR/LAPSE RATES ALONG WITH PLENTY OF CLD COVER EXPECTED ACRS THE FA TODAY LEADS ME TO BELIEVE THAT THE THREAT OF ANY SVR WX SHOULD BE MINIMAL. A FEW STORMS COULD PUT DOWN SOME NON-SVR WIND GUSTS THOUGH IF THEY BOW OUT. WILL OPT TO ISSUE AN SPS MOSTLY FOR REASONS BLO IN THE HYDRO SECTION...BUT WILL MENTION SOME NON-SVR WIND GUSTS ARE POSSIBLE IN ANY +TSRA TODAY AND INTO TONITE. .HYDROLOGY... NOTED SRN VT IN DAY ONE EXCESSIVE RAINFALL OUTLOOK. LATEST NERFC 1-3HR FFG VALUES ARE AOB 2 ACRS WRN ESSEX CTY NY AND CHITTENDEN... ADDISON...WRN RUTLAND...ORANGE AND WASHINGTON CTYS IN VT. WITH DECENT FLOW ALOFT...ANY STORMS SHOULD BE MOVING PRETTY GOOD...SO THE ONLY CONCERN TODAY WITH ANY +TSRA SHOULD BE POSSIBLE TRAINING. CONVECTION EXPECTED TO GRADUALLY SHIFT EASTWARD ACRS THE FA TODAY AND INTO TONITE. WITH HI PW VALUES ACRS THE FA...WILL MENTION SOME +RA POSSIBLE IN ANY CONVECTION INTO TONITE ACRS THE FA IN AN SPS AND THE ZONES. LATER SHIFTS CAN RAISE AN FFA IF THE THREAT OF FLASH FLOODING APPEARS MORE LIKELY WHEN THE CONVECTION GETS NEARER. .LONG TERM (MON NITE ONWARD)... NO CHANGES TO THE GOING FCST FOR NOW. WRK ZONES...GRIDS...AND ALL OTHER PRODUCTS SHOULD BE GONE. LATER... MURRAY .AVIATION... DEW POINTS EARLY THIS MORNING HOVER AROUND 70 AND WITH MOST AREAS REPORTING GENERALLY LIGHT WINDS...FOG WILL LINGER OVER THE AREA FOR THE NEXT FEW HOURS. WHILE THE FOG WILL NOT BE AS DENSE AS YESTERDAY...VISIBILITIES WILL REACH MVFR CONDITIONS. MIXING SHOULD OCCUR AFTER 12Z WITH SOUTH WINDS INCREASING TO THE 10-20 OR 15-25 MPH RANGE. COLD FRONT UPSTREAM WILL BE SLOW TO MOVE EAST AND IS NOT EXPECTED TO CLEAR THE AREA UNTIL TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT...ESPECIALLY THIS AFTERNOON AND EVENING. HIGH PRECIPITABLE WATER VALUES...AROUND 2 INCHES...WILL BE IN PLACE. THUS EXPECT HEAVY RAIN WITH ANY OF THE STORMS AND THIS WILL CAUSE MVFR CEILINGS/VISIBILITIES WITH LOCALIZED VISIBILITIES IN THE IFR CATEGORY. EVENSON .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 451 AM EDT SAT JUL 31 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-010855- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 451 AM EDT SAT JUL 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT. .DAY ONE...TODAY: THE POTENTIAL FOR HEAVY RAIN WILL EXIST THIS AFTERNOON AND TONIGHT ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT. A VERY MOIST ATMOSPHERE IS IN PLACE OVER THE REGION. A SLOW MOVING COLD FRONT WILL BE MOVING INTO THE AREA BY TONIGHT AND THIS WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS THAT COULD CAUSE LOCALIZED FLOODING. IN ADDITION...THE POTENTIAL EXISTS FOR STRONG WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD. A COLD FRONT WILL EXIT THE REGION EARLY ON SUNDAY AND DRIER AIR WILL SPREAD INTO THE REGION LATE SUNDAY INTO EARLY MONDAY. A SERIES OF WEAK COLD FRONTS WILL MOVE THROUGH LATE MONDAY AND AGAIN ON TUESDAY AND THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. DRIER WEATHER TO RETURN DURING THE LATTER HALF OF THE WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT GIVEN THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 354 AM EDT SAT JUL 31 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-311600- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 354 AM EDT SAT JUL 31 2004 ...HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS ACROSS THE REGION TODAY AND TONIGHT... A WEAK COLD FRONT WILL BE MOVING ACROSS THE GREAT LAKES REGION TODAY AND INTO NORTHERN NEW YORK AND VERMONT TONIGHT AND ON SUNDAY. AHEAD OF THIS SYSTEM...SHOWERS AND THUNDERSTORMS WILL BE RIDING UP ACROSS THE REGION FROM THE SOUTHWEST THROUGH EARLY ON SUNDAY. THE GREATEST THREAT FOR ANY HEAVY RAIN AND GUSTY WINDS WILL SHIFT GRADUALLY FROM WEST TO EAST ACROSS THE REGION...STARTING IN THE SAINT LAWRENCE VALLEY AND THE NORTHERN ADIRONDACKS EARLY TODAY AND MOVING ACROSS VERMONT INTO TONIGHT AND EARLY ON SUNDAY. BETWEEN AN INCH AND A HALF AND TWO AND A HALF INCHES OF RAIN IN A ONE TO SIX HOUR TIME FRAME COULD CAUSE SOME FLOODING PROBLEMS ACROSS PARTS OF ESSEX COUNTY IN NEW YORK STATE AS WELL AS MUCH OF VERMONT. LOCAL PONDING OF WATER IN POORLY DRAINED URBAN AREAS IS ALSO POSSIBLE TODAY AND INTO TONIGHT ACROSS THE REGION. RESIDENTS THAT LIVE IN FLOOD PRONE AREAS SHOULD STAY ALERT FOR SIGNS OF RISING WATER AND SEEK HIGHER GROUND IF THREATENED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. MURRAY/WFO BTV
The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414164, 5413892, 5414165.